Mandelin J, Remitz A, Reitamo S. Effect of Oral Acetylsalicylic Acid on Burning Caused by Tacrolimus Ointment in Patients With Atopic Dermatitis. Arch Dermatol. 2010;146(10):1178-1180. doi:10.1001/archdermatol.2010.275
Tacrolimus ointment is an effective and safe treatment for moderate and severe atopic dermatitis (AD). The most common adverse event related to topical tacrolimus treatment is skin burning, which during the first week occurs in about every second adult and every third pediatric patient.1,2 The grade of irritation seems to depend on disease severity and erythema, and irritation usually decreases or stops within a week.1 In some patients though, the skin irritation is severe and long-lasting and prevents the use of tacrolimus ointment. Topical tacrolimus treatment can also cause an alcohol reaction after intake of even a small amount of alcohol. This reaction resembles the burning sensation at the beginning of the treatment. Acetylsalicylic acid (hereinafter, “aspirin”) seems to prevent the alcohol reaction caused by topical tacrolimus treatment,3 but to our knowledge, there are no reports on the effect of aspirin on the initial burning reaction.
This retrospective study was approved by the ethics committee of the Helsinki University Central Hospital. We enrolled 6 patients, aged 20 to 50 years, who had stopped tacrolimus treatment at least 1 month earlier owing to severe burning during the first days of therapy. We then treated them at the outpatient clinic of our hospital with systemic aspirin followed by tacrolimus. All patients had eczema in the head and neck area and moderate to severe AD (according to the criteria of Rajka and Langeland4). None was allergic to aspirin or had any severe upper intestinal tract problems. No patients had applied tacrolimus ointment for at least 1 month before the study began. Demographic characteristics and recent AD medications for all patients are summarized in the Table.
Patients took 500 mg of aspirin orally 1 hour before applying tacrolimus ointment, 0.1%, to all affected areas. During a 1-hour follow-up interview, patients assessed skin burning as none, mild, moderate, or severe. We then contacted the patients the next day to collect information on any burning that occurred later during the first treatment day.
All patients experienced significantly less burning of the skin after tacrolimus treatment with aspirin therapy. Three patients reported no burning, while 3 reported mild burning after treatment with aspirin and tacrolimus ointment. None of the patients experienced burning later during the day.
These preliminary findings suggest that oral aspirin is effective in preventing severe burning caused by tacrolimus ointment during the first treatment days. Double-blind studies with larger patient numbers are needed to confirm these results. Further studies should continue to identify the mediators involved in the burning event, which could lead to a full understanding of the cascade.
The exact mechanism behind the tacrolimus-induced burning is unknown, but evidence supports the role of prostaglandins and neuropeptides, such as substance P. Topical application of tacrolimus ointment on murine skin led to an initial release of substance P and calcitonin gene-related peptide from primary afferent nerve fibers during the early inflammatory response.5 In an in vitro porcine model, tacrolimus, similar to capsaicin, induced a transient increase in substance P release through activation of the transient receptor potential subtype vanilloid-1 (TRPV1).6 The burning sensation caused by topical tacrolimus resembles that caused by topical capsaicin. Capsaicin-induced pain sensation and secondary hyperalgesia in humans can be reduced by topical aspirin treatment.7 Aspirin seems to have a direct inhibitory effect on the TRPV1,8 and this effect, together with the inhibition of prostaglandin synthesis through inhibition of cyclo-oxygenase, could explain the inhibitory effect of aspirin on the burning sensation caused by tacrolimus treatment in this study.
Aspirin also inhibits alcohol-induced application site erythema and burning after topical immunomodulator use.3 Trevisani and colleagues9 have shown that ethanol potentiates the response of TRPV1 to capsaicin and heat and lowers the threshold for heat activation of TRPV1 from 42°C to 34°C.9 Since capsaicin and tacrolimus seem to have a similar effect on the TRPV1, this could explain the alcohol reaction commonly seen in patients treated with topical immunomodulators.
In our practice we commonly recommend aspirin treatment for 2 to 3 days at the beginning of tacrolimus regimens for patients with AD (without contraindications to aspirin) who have severe erythema or who previously experienced severe burning during the early stages of treatment with topical immunomodulators. Aspirin should not be used for this purpose in children.
Correspondence: Dr Mandelin, Department of Dermatology, Skin and Allergy Hospital, Meilahdentie 2, FIN-00250 Helsinki, Finland (email@example.com).
Accepted for Publication: May 24, 2010.
Author Contributions: All authors had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis. Study concept and design: Mandelin, Remitz, and Reitamo. Acquisition of data: Reitamo. Analysis and interpretation of data: Mandelin and Reitamo. Drafting of manuscript: Mandelin. Critical revision of the manuscript for important intellectual content: Mandelin, Remitz, and Reitamo. Administrative, technical, and material support: Mandelin, Remitz, and Reitamo. Study supervision: Mandelin, Remitz, and Reitamo.
Financial Disclosure: Drs Mandelin, Remitz, and Reitamo have been involved in clinical studies supported by Astellas Pharma. Dr Reitamo has participated in Astellas Pharma's Speaker's Bureau.
Funding/Support: This work was supported in part by a personal grant from the Finnish Society of Dermatologists (Dr Mandelin).
Role of the Sponsors: No sponsor had any role in the design and conduct of the study; in the collection, analysis, and interpretation of data; or in the preparation, review, or approval of the manuscript.